Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 33, NWS Blacksburg, VA

August 2, 2000Botetourt County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 2, 2000, 4:28 PM EDT for Botetourt County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2000, 4:28 PM EDT (20:28 UTC)
Expired
Aug 2, 2000, 7:30 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Botetourt County, VA

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 022029
FFWRNK
VAC023-022330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT WED AUG 2 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 730 PM EDT.

* AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM WITH VERY HEAVY RAINFALL OVER BOTETOURT COUNTY...
  NEAR ORISKANY.  THIS THUNDERSTORM WAS NEARLY STATIONARY.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE 
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING ALONG PATTERSON CREEK...AND AL(ONG CRAIG CREEK.

<<CALL TO ACTION>>A FLASH FLOOD WARNING MEANS THAT FLOODING IS
OCCURRING OR IS IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A
VEHICLE OR ON FOOT!

.END
11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:15 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 2, 3:15 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT WED AUG 2 2000

PCPN CONTS TO INCREASE IN COVERAGE AS VORT MAX COMES UP OUT OF
EASTERN TN/KY. WILL EXTEND FFA INTO THE EVENING AND ADD WV COUNTIES.

TNGT ANOTHER BIT OF ENRGY COMES OUT OF THE TROF BASE WITH HIGH
MOISTR OVER THE REGION. SO WILL KEEP POPS AT 50-60. TMRW THE PTTN
STARTS TO BECOME MORE PROGRESSIVE. WAVE TRIES TO PUSH MOST ACTION TO
THE SE AS ENERGY DROPS OUT OF THE UPR MIDWEST. MOST OF CWA MAY FIND
INSELF IN A SUBSIDENCE REGION IN BETWEEN WITH LITTLE COVERAGE. SO
HAVE DROPPED POPS BACK TO 30S EVERYWHERE. PCPBL WATER VALUES BEGIN
DROPPING TMRW NIGHT. AVN MORE AGRESSIVE WITH FRONT...AND REALLY
DRIES THINGS OUT LATE TMRW NIGTH AND FRIDAY. WILL KEEP SOME POPS IN
THE SOUTHEAST FRIDAY AS FRONT STALLS IN THAT REGION.

.RNK...
NC...FFA THRU 10PM NCZ001>003-018-019.
VA...FFA THRU 10PM VAZ007-009>020-022>024-032>035-045>047
WV...FFA THRU 10PM WVZ042>045

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:38 PM EDTFlash Flood WarningRNKRockbridge3 hr

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.